Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

July 15, 2017Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at Jul 15, 2017, 5:13 PM MDT for Deer Lodge County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Jul 15, 2017, 6:00 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 124 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:25 PM MDTTSTM WND GST 483 Wsw Georgetown, MTMESONET STATION MTGTL, 2 W GEORGETOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3222 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS85 KMSO 152313
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
513 PM MDT SAT JUL 15 2017
 
MTZ007-160000-
Butte/Blackfoot Region MT-
513 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...NORTHWESTERN SILVER BOW AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of West Valley, or 14 miles west of Anaconda, moving
northeast at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with 
this storm.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, West Valley, Warm Springs, Galen,
Porters Corner, Lost Creek, Princeton, Opportunity, Racetrack and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4633 11253 4630 11257 4627 11256 4624 11258
      4596 11304 4608 11345 4619 11344 4656 11303
      4634 11250
TIME...MOT...LOC 2313Z 219DEG 18KT 4617 11325 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:05 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:05 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
205 PM MDT Sat Jul 15 2017

...STRONG THUNDERSTORMS THROUGH THIS EVENING...
...INCREASED FIRE DANGER THROUGH SUNDAY...

.DISCUSSION...

Conditions are prime for thunderstorms, some of which could be
quite strong, to continue forming across the region this afternoon
through late this evening. A line of showers with embedded
thunderstorms has been trekking across northwest Montana through
the morning hours, but for locations south of here, thunderstorms
will be much more potent, and a few could become severe going into
this evening. The threat for the strongest storms will be across
west central Montana into southwest Montana, namely the
Missoula/Bitterroot valleys and points east, including the I-90
corridor from Missoula to Butte, and south into the
Sapphire/Pintler/Granite region. While thunderstorms will be
possible almost everywhere today across north central Idaho and
western Montana, the aforementioned locations will have the
greatest potential for strong to potentially-severe storms. Timing
of said storms will occur between 3pm MDT and 7 pm MDT.

The main threats from storms today are as follows, in order of greatest
threat: strong outflow winds in excess of 40+ mph, plentiful
lightning (which could result in new wildfire starts), isolated
heavy rain, and small hail. In fact, at the time this discussion
was written, area webcams have been showing winds translating down
to valleys and impacting local lake waters, creating increasingly
choppy conditions.

The cold front that is generating today's convective activity will
also cause temperatures to fall back into the 70s and 80s for
highs on Sunday. That being said: winds will remain elevated
during the day Sunday, becoming gusty by the afternoon hours.
Given how dry conditions are, combined with gusty winds expected
for a prolonged period on Sunday, Red Flag Warnings have been
issued for parts of western Montana for low humidity and gusty
winds. In time, portions of central Idaho may also be added to
this Warning. The combination of low humidity and gusty winds will
likely create challenging conditions for ongoing wildfire
abatement across our area.

Dry air will be here to stay thereafter, though winds will
diminish by late Sunday night. As a result, temperatures could
cool off across valleys of northwest Montana, with some places
seeing lows dropping down to as low as the mid-30s! Locations such
as Polebridge, West Glacier, Eureka, Libby, Yaak, and Troy will
have the best chances of seeing temps dip below the 40 degree
mark. If you are worried about frost, take measures Sunday night
to avoid any issues with sensitive vegetation for Monday
morning...just to be safe!

Looking ahead into next week: much of the same will continue.
Dry, hot, and mostly sunny conditions look to persist into mid to
late week.

&&

.AVIATION...Thunderstorms are in the forecast through at least
16/0300Z across all of the Northern Rockies. West central Montana
and southwest Montana will see a series of storms move through
after 15/2100Z. Gusty erratic outflow winds of 40 kts are likely
in the vicinity of storms, and will be possible at all air
terminals. Lightning will be especially abundant during this time,
and could cause ground stops for short periods through this
evening. Winds will diminish, as well the threat for storms, after
16/0300Z, but winds will become strong once again on Sunday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 6 AM to 9 PM MDT Sunday Bitterroot...East
     Lolo.

     Red Flag Warning from 6 AM to 9 PM MDT Sunday Flathead/Glacier
     Park...Salish and Kootenai Reservation...West Lolo.

     Red Flag Warning from 3 AM to 9 PM MDT Sunday Kootenai.

ID...&&

In the hours before

Special weather statement, Jul 15, 2:53 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
153 PM PDT SAT JUL 15 2017

IDZ006-152200-
Southern Clearwater Mountains ID-
153 PM PDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IDAHO AND
SOUTHWESTERN RAVALLI COUNTIES UNTIL 300 PM PDT...

At 152 PM PDT, Doppler radar was tracking a strong thunderstorm 41
miles southeast of Lowell, or 47 miles southeast of Grangeville,
moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red River Hot Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4616 11513 4586 11442 4586 11444 4585 11448
      4585 11450 4584 11452 4583 11451 4577 11456
      4576 11455 4573 11453 4573 11451 4538 11502
      4557 11542
TIME...MOT...LOC 2052Z 215DEG 21KT 4559 11525
Special weather statement, Jul 15, 2:58 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Missoula MT
258 PM MDT SAT JUL 15 2017

MTZ005-006-152200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
258 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANITE AND CENTRAL
RAVALLI COUNTIES UNTIL 400 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Darby, or 11 miles southeast of Hamilton, moving
north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Darby, Conner, Woodside, Victor, Pinesdale, Sula,
Grantsdale, Skalkaho Pass, Charlos Heights, Corvallis and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4580 11393 4580 11440 4642 11427 4638 11362
TIME...MOT...LOC 2058Z 201DEG 15KT 4611 11403
Special weather statement, Jul 15, 3:35 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
235 PM PDT SAT JUL 15 2017

IDZ006-152215-
Southern Clearwater Mountains ID-
235 PM PDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO COUNTY UNTIL
315 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm 31
miles west of Darby, or 32 miles west of Hamilton, moving northeast
at 25 mph.

Nickel size hail and damaging wind gusts in excess of 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of northeastern Idaho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4654 11499 4642 11447 4643 11445 4641 11444
      4641 11446 4639 11445 4638 11445 4635 11444
      4631 11447 4628 11447 4626 11448 4623 11448
      4582 11475 4591 11513
TIME...MOT...LOC 2135Z 203DEG 20KT 4612 11482
Special weather statement, Jul 15, 4:03 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
403 PM MDT SAT JUL 15 2017

MTZ005-006-152230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
403 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI COUNTY UNTIL
430 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hamilton, moving north at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hamilton, Darby, Victor, Woodside, Pinesdale, Grantsdale, Charlos
Heights, Corvallis and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4602 11419 4604 11442 4645 11435 4641 11399
TIME...MOT...LOC 2203Z 190DEG 22KT 4617 11426
Special weather statement, Jul 15, 4:16 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
416 PM MDT SAT JUL 15 2017

IDZ005-006-MTZ004>007-043-152315-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
416 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTHEASTERN MINERAL...SOUTHWESTERN MISSOULA...
NORTHWESTERN GRANITE AND NORTHWESTERN RAVALLI COUNTIES UNTIL 515 PM
MDT/415 PM PDT/...

At 414 PM MDT/314 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 33 miles west of Victor to
7 miles south of Hamilton. Movement was northeast at 35 mph.

Wind gusts in excess of 45 mph, frequent lightning, dime size hail
and localized heavy rain will be possible with these storms.

Locations impacted include...
Missoula, Hamilton, Lolo, Stevensville, Alberton, Florence, Victor,
Woodside, Pinesdale, Grantsdale, Ninemile, Quigley, Corvallis, Lolo
Pass, Lolo Hot Springs, Bell Crossing, Charlos Heights, Powell and
Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4707 11452 4661 11331 4604 11406 4643 11493
TIME...MOT...LOC 2214Z 217DEG 32KT 4645 11485 4613 11414
Special weather statement, Jul 15, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
513 PM MDT SAT JUL 15 2017

MTZ007-160000-
Butte/Blackfoot Region MT-
513 PM MDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...NORTHWESTERN SILVER BOW AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 600 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of West Valley, or 14 miles west of Anaconda, moving
northeast at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, West Valley, Warm Springs, Galen,
Porters Corner, Lost Creek, Princeton, Opportunity, Racetrack and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4633 11253 4630 11257 4627 11256 4624 11258
      4596 11304 4608 11345 4619 11344 4656 11303
      4634 11250
TIME...MOT...LOC 2313Z 219DEG 18KT 4617 11325

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:16 PM MDTSpecial Weather StatementMSOMissoula29 min
Jul 14, 7:57 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 15, 2:00 PM MDTRed Flag WarningMSOFlathead, Glacier, Granite, Lake, Lewis and Clark, Lincoln and 5 more31 hr
Jul 15, 2:29 PM MDTSpecial Weather StatementMSODeer Lodge46 min
Jul 15, 2:58 PM MDTSpecial Weather StatementMSORavalli62 min
Jul 15, 3:35 PM MDTSpecial Weather StatementMSORavalli40 min
Jul 15, 4:03 PM MDTSpecial Weather StatementMSORavalli27 min
Jul 15, 4:16 PM MDTSpecial Weather StatementMSORavalli59 min
Jul 15, 4:27 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli33 min
Jul 15, 4:59 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli46 min
Jul 15, 5:41 PM MDTAreal Flood AdvisoryMSODeer Lodge64 min
Jul 15, 5:49 PM MDTSpecial Weather StatementMSOMissoula41 min
Jul 15, 5:53 PM MDTSpecial Weather StatementMSOPowell52 min
Jul 15, 12:22 PM MDTSpecial Weather StatementMSOClearwater23 min
Jul 15, 2:33 PM MDTSpecial Weather StatementMSOIdaho42 min
Jul 15, 2:53 PM MDTSpecial Weather StatementMSOIdaho67 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.